Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 472, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2016, 1:12 AM MDT for Dundy County, Hitchcock County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 1:12 AM MDT (07:12 UTC)
- Expired
- Aug 19, 2016, 1:45 AM MDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3424 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WUUS53 KGLD 190712
SVRGLD
KSC023-153-NEC057-087-190745-
/O.NEW.KGLD.SV.W.0472.160819T0712Z-160819T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
112 AM MDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
SOUTHEASTERN DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...
SOUTHWESTERN HITCHCOCK COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 145 AM MDT/245 AM CDT/
* AT 112 AM MDT/212 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MCDONALD...OR 14 MILES WEST OF ATWOOD...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATWOOD...BENKELMAN...MCDONALD...MAX...BLAKEMAN AND BEARDSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3977 10093 3968 10124 3983 10143 4005 10163
4020 10132 4000 10114
TIME...MOT...LOC 0712Z 240DEG 22KT 3978 10132
HAIL...0.88IN
WIND...60MPH
$$
TL/JN3 follow-up statements
626
WWUS53 KGLD 190724
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
124 AM MDT FRI AUG 19 2016
KSC023-153-NEC057-087-190745-
/O.CON.KGLD.SV.W.0472.000000T0000Z-160819T0745Z/
RAWLINS KS-CHEYENNE KS-DUNDY NE-HITCHCOCK NE-
124 AM MDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM
MDT/245 AM CDT/ FOR NORTHWESTERN RAWLINS AND NORTHEASTERN CHEYENNE
COUNTIES IN NORTHWESTERN KANSAS...SOUTHEASTERN DUNDY AND SOUTHWESTERN
HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA...
AT 124 AM MDT/224 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
WEST OF ATWOOD...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...BENKELMAN...MAX...BLAKEMAN AND BEARDSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3977 10093 3973 10120 3981 10129 3997 10153
4006 10155 4020 10132 4000 10114
TIME...MOT...LOC 0724Z 234DEG 18KT 3986 10120
HAIL...0.88IN
WIND...60MPH
$$
TL/JN526
WWUS53 KGLD 190733
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
133 AM MDT FRI AUG 19 2016
KSC023-190742-
/O.CAN.KGLD.SV.W.0472.000000T0000Z-160819T0745Z/
CHEYENNE KS-
133 AM MDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE COUNTY
IN NORTHWESTERN KANSAS IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3977 10093 3974 10114 3997 10141 4000 10141
4000 10144 4010 10146 4020 10132
TIME...MOT...LOC 0732Z 240DEG 22KT 3989 10114
$$
KSC153-NEC057-087-190745-
/O.CON.KGLD.SV.W.0472.000000T0000Z-160819T0745Z/
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
133 AM MDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM
MDT/245 AM CDT/ FOR NORTHWESTERN RAWLINS...SOUTHEASTERN DUNDY AND
SOUTHWESTERN HITCHCOCK COUNTIES...
AT 132 AM MDT/232 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
NORTHWEST OF ATWOOD...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...MAX AND BLAKEMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3977 10093 3974 10114 3997 10141 4000 10141
4000 10144 4010 10146 4020 10132
TIME...MOT...LOC 0732Z 240DEG 22KT 3989 10114
HAIL...1.00IN
WIND...60MPH
$$
TL/JN645
WWUS53 KGLD 190741
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
141 AM MDT FRI AUG 19 2016
KSC153-NEC057-087-190751-
/O.EXP.KGLD.SV.W.0472.000000T0000Z-160819T0745Z/
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
141 AM MDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RAWLINS...
SOUTHEASTERN DUNDY AND SOUTHWESTERN HITCHCOCK COUNTIES WILL EXPIRE AT
145 AM MDT/245 AM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3977 10093 3974 10114 3997 10141 4000 10141
4000 10144 4010 10146 4020 10132
TIME...MOT...LOC 0739Z 240DEG 22KT 3989 10114
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:49 PM MDT, 7 hours 23 minutes earlier.
Area forecast discussion, Aug 18, 5:49 PM MDT, 7 hours 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 549 PM MDT THU AUG 18 2016 .UPDATE... Issued at 541 PM MDT Thu Aug 18 2016 Main concern will be if thunderstorms can continue to develop along advancing cold front across eastern Colorado. While there is a broken line of convection...cells have remained rather weak and as front moves into a drier and less unstable airmass hard to see coverage improving over the next few hours. Have refined PoP forecast through 08z to account for latest trends, but think probabilities east of the KS/CO state line remain low through the evening. && .SHORT TERM...(This evening through Friday) Issued at 250 PM MDT Thu Aug 18 2016 Main forecast issue will be chance/timing of rainfall. For tonight...lee side surface will remain near or over the far west portion of the area through this evening. At the same time preliminary shortwave trough in advance of the main synoptic trough. The first and weaker shortwave will move through the area through the middle of the night. Since deeper lift and less moisture will accompany these features, the lower/less chance/coverage will occur. The coverage/chance will increase late in the night as the main and stronger shortwave trough begins to move through as a cold front begins to move through the area. So a higher chance will occur late, mainly in the north. For Friday...Above mentioned main and deep lift due to the shortwave trough and cold front will move through during the morning. Front looks to exit the area early in the afternoon with the shortwave trough exiting around the middle afternoon. However another shortwave looks to be moving from the west/northwest at that time. There may be a weak right rear quadrant of the jet that moves across from the middle of the day through the afternoon. Precipitation looks to increase dramatically during the morning with most of the area, especially the north and eastern portions having the best chance of precipitation during that time. During the afternoon the main chance looks to be in the eastern portion that is still closest to the front with the shortwave trough still to their west. Lower pops will be in the west behind the main lift. Right now it looks like the main threat for severe weather will be outside the area due to the front moving through the area before peak heating time. Temperatures will be problematic due to cold front/cold air advection, thick cloud cover, and ongoing precipitation. .LONG TERM...(Friday night through Thursday) Issued at 250 PM MDT Thu Aug 18 2016 The best chance for precipitation during the long term period appears to be Friday night, followed by a decrease in PoPs into early next week before another system impacts the High Plains. Temperatures drop Friday into Saturday and rise to start off next week. Friday night continues to look unsettled for the region as the upper trough over the northern CONUS pushes a relatively strong cold front south and east. Thunderstorm chances continue from the Friday afternoon period into Friday night as a disturbance passes through. Afternoon storm development in the eastern zones along the cold front is anticipated to push east during the evening while additional development occurs along the Front Range and enters the CWA from the west. A few strong to severe thunderstorms will be possible with large hail and damaging winds as the main hazards. Will need to continue to monitor the speed of the front as it approaches since this could impact thunderstorm chances. For the weekend, the frontal passage brings a cool and stable air mass to the High Plains with northwesterly flow aloft. Dry conditions are forecast with the quick moving upper system advancing out of the area and subsidence setting in behind. Saturday looks to have below normal temperatures followed by an upward trend beginning Sunday. Monday through Thursday: The work week starts out dry and warm as flow aloft turns southwesterly and high pressure moves onto the Plains. Dry weather is currently expected for Monday and Tuesday with the high influencing the forecast. Precipitation chances then move in late Tuesday and persist through Thursday as the next system impacts the region. An upper closed low looks to develop over Canada, sending a cold front this way midweek which will generate thunderstorm chances once again and potentially cooler temperatures. The coolest temperatures of the long term will be on Saturday with highs in the 70s. This is followed by a quick rebound into the 80s for the rest of the period. Low temperatures are forecast to be mainly in the 50s this weekend, rising into the 60s early next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 541 PM MDT Thu Aug 18 2016 While thunderstorms may move out of eastern Colorado and impact GLD between 03 and 06z as cold front/outflow boundary slowly moves into the area. With very dry airmass in advance of this feature have my doubts that any storm coverage would be significant and do not think chances are high enough to include in TAF. As front continues to advance expect area of low stratus to develop across northeast Colorado and spread eastward reaching GLD around 14z and likely remaining just west of MCK. Period of IFR to MVFR conditions expected btwn 14 and 18z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...BULLER LONG TERM...JBH AVIATION...JRM
Hazardous weather outlook, Aug 18, 9:59 AM MDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 959 AM MDT THU AUG 18 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 959 AM MDT THU AUG 18 2016 /1059 AM CDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST TODAY ACROSS THE TRI-STATE REGION. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FEW SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO COLBY KANSAS TO LEOTI KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE ENTIRE TRI-STATE REGION FRIDAY EVENING. A FEW STRONG THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 18, 11:00 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1100 PM MDT THU AUG 18 2016 KSZ027-190515- WALLACE KS- 1100 PM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE COUNTY UNTIL 1115 PM MDT... AT 1100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESKAN...OR 9 MILES SOUTHWEST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHARON SPRINGS AND WESKAN. LAT...LON 3872 10194 3886 10203 3903 10179 3881 10169 TIME...MOT...LOC 0500Z 227DEG 18KT 3883 10190 JRM
Special weather statement, Aug 19, 12:30 AM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1230 AM MDT FRI AUG 19 2016 KSZ001-NEZ079-190700- CHEYENNE KS-DUNDY NE- 1230 AM MDT FRI AUG 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 100 AM MDT/200 AM CDT/... AT 1230 AM MDT/130 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ST. FRANCIS...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA. LAT...LON 3977 10179 3995 10185 4007 10158 3980 10149 TIME...MOT...LOC 0630Z 246DEG 17KT 3987 10178 TL/JN
Special weather statement, Aug 19, 12:58 AM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 AM MDT FRI AUG 19 2016
KSZ001-002-NEZ079-080-190730-
CHEYENNE KS-RAWLINS KS-DUNDY NE-HITCHCOCK NE-
1258 AM MDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND
NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...SOUTHEASTERN
DUNDY AND SOUTHWESTERN HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 130 AM MDT/230 AM CDT/...
AT 1257 AM MDT/157 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF ST. FRANCIS...MOVING NORTHEAST AT
25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS LOCALLY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
BENKELMAN AND MAX.
LAT...LON 3981 10166 4002 10170 4017 10138 3993 10121
3983 10140
TIME...MOT...LOC 0657Z 241DEG 20KT 3988 10174
TL/JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:58 AM MDT | Special Weather Statement | GLD | Dundy | 32 min |
| Aug 19, 1:41 AM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 25 min |
| Aug 19, 2:19 AM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 26 min |
| Aug 19, 2:41 AM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 49 min |
| Aug 18, 11:00 PM MDT | Special Weather Statement | GLD | Wallace | 15 min |
| Aug 19, 12:30 AM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Aug 19, 1:45 AM MDT | Special Weather Statement | GLD | Logan | 30 min |
| Aug 19, 2:06 AM MDT | Severe Thunderstorm Warning | GLD | Decatur | 24 min |
| Aug 19, 2:13 AM MDT | Severe Thunderstorm Warning | GLD | Logan | 32 min |
| Aug 19, 3:27 AM MDT | Special Weather Statement | GLD | Norton | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.